Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Grand Rapids, MI

August 2, 2006Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2006, 8:51 PM EDT for Clinton County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2006, 8:51 PM EDT (00:51 UTC)
Expired
Aug 2, 2006, 9:45 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 3:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:56 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 4:56 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT WED AUG 02 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
LINE OF CONVECTION IS NOW FORMING AHEAD OF THE COLD FRONT FROM NRN
LWR MI SW ACROSS SRN WI. FRONT IS SLOW TO MOVE SOUTHEAST THIS
EVENING... SO MAIN THREAT FOR SVR WX IS IN THE NRN CWFA WHERE BEST
SURFACE CONVERGENCE AND BETTER DEEP LAYER SHEAR WILL EXIST. MAIN
THREAT IS FOR DAMAGING WINDS FROM SHORT BOWING SEGMENTS. SLOW
MOVEMENT OF THE FRONT MAY ALSO RESULT IN TRAINING OF CELLS AND A
HEAVY RAINFALL THREAT.

COLD FRONT EXPECTED TO CLEAR THE SE CWFA THURSDAY MORNING BUT HAVE
HELD ON TO A CHANCE OF SHOWERS/TSTMS ALL DAY IN THE SOUTH IN CASE
THE FRONT SLOWS/STALLS. OTHERWISE COOLER LESS HUMID AIR FILTERING
INTO THE REGION TONIGHT/THURSDAY... WITH MUCH MORE COMFORTABLE
CONDITIONS TO FOLLOW. HIGH PRESSURE WILL LEAD TO DRY WEATHER
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.MARINE...STRONG SW FLOW AHEAD OF THE FRONT HAS RESULTED IN WAVES OF
UP TO 6 FEET TODAY. ARRIVAL OF THE FRONT AND ASSOCIATED BAGGY
GRADIENT SHOULD ALLOW WINDS/WAVES TO DIMINISH THIS EVENING. HOWEVER
THE NORTH FLOW COLD ADVECTION ON THURSDAY WILL LIKELY CAUSE THEM TO
KICK UP AGAIN. WE COULD NEED ANOTHER SMALL CRAFT ADVISORY ON
THURSDAY...PARTICULARLY SOUTH OF GRAND HAVEN.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A SFC HIGH PRESSURE RIDGE WILL PRODUCE DRY WX SATURDAY INTO SUNDAY
AND TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE NORMAL. A WEAK COLD
FRONT WILL DROP IN FROM THE NW SUNDAY NIGHT INTO MONDAY BRINGING A
CHC FOR A FEW SHOWERS AND STORMS. HOWEVER PROBABILITIES OF RAIN WITH
THAT SYSTEM LOOK QUITE LOW SINCE GUIDANCE RH PROGS INDICATE MOISTURE
WITH THE FRONT WILL BE VERY LIMITED. THEN BEYOND THAT ANOTHER SFC
HIGH PRESSURE AREA WILL TAKE CONTROL OF OUR WX AND PRODUCE DRY WX
WITH SEASONABLE TEMPS FROM MONDAY NIGHT THROUGH THE MIDDLE PORTION
OF NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT THROUGH 8
PM THIS EVENING FOR THE SOUTHERN HALF OF THE GRR CWFA.

SMALL CRAFT ADVISORY IN EFFECT FOR THE LAKE MI NEARSHORE FROM ST
JOSEPH TO MANISTEE UNTIL 11 PM.

&&

MEADE LAURENS
Hazardous weather outlook, Aug 2, 12:12 PM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 PM EDT WED AUG 2 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-031015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1212 PM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE MORE DAY OF HIGH HEAT INDEX VALUES CAN BE EXPECTED BEFORE A COLD
FRONT COMES THROUGH THE AREA THIS EVENING AND BRINGS COOLER AND
DRIER AIR BACK TO SOUTHWEST MICHIGAN. UNTIL THEN...WITH CONSIDERABLE
SUNSHINE FROM INTERSTATE 96 SOUTH...HEAT INDEX VALUES WILL RISE TO
BETWEEN 100 DEGREES AND 105 DEGREES THIS AFTERNOON. SUN STROKE...HEAT
CRAMPS AND OR HEAT EXHAUSTION ARE LIKELY FOR ANYONE WITH PROLONGED
EXPOSURE OUTSIDE.

WAVES OF 3 TO 7 FEET WILL POSE A HAZARD FOR SMALL CRAFT THIS
AFTERNOON AND EVENING. RIP CURRENTS WILL ALSO BE POSSIBLE... SO
SWIMMERS VENTURING OUT INTO LAKE MICHIGAN WILL WANT TO BE EXTRA
CAUTIOUS.

SCATTERED THUNDERSTORMS WILL CONTINUE NEAR AND NORTH OF ROUTE 10
THROUGH THE DAY. A FEW OF THESE COULD BECOME SEVERE THIS AFTERNOON
WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL.

LATE THIS AFTERNOON INTO TONIGHT THERE A MORE WIDESPREAD AREA OF
STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA WITH THE COLD
FRONT. DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
VERY HEAVY RAINFALL WILL ACCOMPANY THE STORMS AS THEY MOVE
SOUTHEAST AROUND 40 MPH THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE POSSIBLE INTO THURSDAY MORNING
BUT THESE ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE SUNDAY OR MONDAY
WITH THE NEXT COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT.

WDM BDM

In the hours before

Special weather statement, Aug 2, 6:30 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 PM EDT WED AUG 2 2006

MIZ052-059-022300-
CLINTON-GRATIOT-
630 PM EDT WED AUG 2 2006

...SPECIAL WEATHER STATEMENT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
ELSIE TO 12 MILES WEST OF ST. JOHNS...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
EUREKA...BANNISTER...ST. JOHNS...ELSIE.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BECOME DAMAGED...AND LOOSE
OBJECTS TO BLOW AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

MJS
Special weather statement, Aug 2, 8:01 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT WED AUG 2 2006

MIZ064-071-030100-
ALLEGAN-VAN BUREN-
801 PM EDT WED AUG 2 2006

...SPECIAL WEATHER STATEMENT...

AT 8 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
BANGOR TO 13 MILES WEST OF BANGOR...MOVING EAST AT 40 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
KIBBIE...LACOTA...MILL GROVE...SOUTH MONTEREY...ARMSTRONG CORNERS...
HOPKINSBURG.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BECOME DAMAGED...AND LOOSE
OBJECTS TO BLOW AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:17 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta23 min
Aug 2, 8:24 PM EDTSevere Thunderstorm WarningGRRAllegan27 min
Aug 2, 8:33 PM EDTTornado WarningGRRIsabella27 min
Aug 2, 8:39 PM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Aug 2, 9:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo67 min
Aug 2, 9:18 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton, Ionia57 min
Aug 2, 9:36 PM EDTSevere Thunderstorm WarningGRRCalhoun47 min
Aug 2, 9:42 PM EDTSevere Thunderstorm WarningGRRClinton30 min
Aug 2, 9:45 PM EDTSevere Thunderstorm WarningGRRVan Buren40 min
Aug 2, 9:49 PM EDTSevere Thunderstorm WarningGRRIngham56 min
Aug 3, 12:13 AM EDTSpecial Marine WarningGRR40 min
Aug 3, 6:38 AM EDTSpecial Marine WarningGRR97 min
Aug 3, 7:53 AM EDTSevere Thunderstorm WarningGRRVan Buren52 min
Aug 3, 8:13 AM EDTSevere Thunderstorm WarningGRRKalamazoo47 min
Aug 3, 8:49 AM EDTSevere Thunderstorm WarningGRRCalhoun41 min
Aug 3, 9:36 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.